Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 6, NWS Lubbock, TX

June 17, 2004Kent County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 17, 2004, 6:50 PM CDT for Kent County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 6:50 PM CDT (23:50 UTC)
Expired
Jun 17, 2004, 7:45 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Kent County, TX

The radar

The Lubbock radar (KLBB), 101 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WFUS54 KLUB 172350
TORLBB
TXC263-180045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  KENT COUNTY IN NORTHWEST TEXAS

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 9 MILES WEST OF GIRARD...
  OR ABOUT 16 MILES NORTHWEST OF JAYTON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD AND
  JAYTON.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3336 10100 3325 10097 3321 10055 3338 10053

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:44 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 2:44 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
244 PM CDT THU JUN 17 2004

.SHORT TERM...
UPPER LEVEL FLOW TO BECOME MORE ZONAL AS RIDGE BUILD WESTWARD
INTO SOUTHERN NEW MEXICO/SOUTHWEST ARIZONA BY FRIDAY AFTERNOON.
AT THE SURFACE FRONTAL BOUNDARY TO OSCILLATE BETWEEN SOUTHERN
KANSAS AND THE TEXAS PANHANDLE WITH A DRY LINE OVER THE EASTERN
PLAINS OF NEW MEXICO. LOW LEVEL MOISTURE CONTINUES TO BE ADVECTED
ACROSS THE REGION IN SOUTHEAST LOW LEVEL FLOW. DEW POINT
TEMPERATURES CURRENTLY IN THE 50S NEAR THE NEW MEXICO BORDER AND
WITH 60S AND LOWER 70S TO THE EAST. A WEAK SHORTWAVE SEEN ON
WATER VAPOR LOOP NEAR THE FOUR CORNERS AT 18Z IS EXPECTED TO MOVE
EAST INTO THE OKLAHOMA PANHANDLE/SOUTHWEST KANSAS BY THIS EVENING.
THIS FEATURE WILL AID IN DEVELOPMENT OF CONVECTION ALONG AND NEAR
THE DRY LINE THIS AFTERNOON. WESTERLY FLOW ALOFT IS THEN EXPECTED
TO DRIVE THESE STORMS EASTWARD ACROSS THE FORECAST AREA DURING THE
EVENING...SIMILAR TO LAST NIGHT. WITH A VERY STEEP LAPSE RATES
AND VEERING SHEAR PROFILE SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DOWNBURST WINDS BEING THE PRIMARY THREAT.  WILL
CONTINUE WITH CHANCE OF POPS TONIGHT WITH HIGHEST POPS NORTHWEST
AND LOWEST POPS TO THE SOUTHEAST. WILL GO CLOSE TO PERSISTENCE FOR
MINIMUM TEMPERATURES TONIGHT. WITH RIDGE BUILDING OVER THE AREA
EXPECT THUNDERSTORM DEVELOPMENT FRIDAY TO BE FURTHER NORTH THEN
TODAY...HAVE THUS SLIGHT CHANCE POPS OVER NORTHERN ZONES DURING
LATE AFTERNOON. JV/08

.LONG TERM...
ELONGATED RIDGE STRETCHING ACROSS SOUTHERN STATES EARLY IN THE
PERIOD SHOULD PINCH OFF HIGH LEVEL PLUME SLIGHTLY AND PUSH IT A
LITTLE FURTHER WEST...THOUGH WITH MORE WEST COMPONENT ALOFT LIKELY
WILL STILL SEE REMNANT PLUME HOLDING OVER THE AREA THROUGH THE
WEEKEND. OFTEN DELAYED FRONTAL BOUNDARY APPEARS MAY FINALLY ARRIVE
BY EARLY SATURDAY WITH HELP OF OUTFLOW AGAIN FROM THE NORTH FRIDAY
NIGHT. BUT BOUNDARY ALSO LIKELY TO WASH OUT ACROSS THE AREA SATURDAY
UNDER THE FLAT RIDGE. BOUNDARY ENOUGH OF A FOCUS TO RETAIN CHANCE OF
THUNDERSTORMS MAINLY ACROSS NORTHERN ZONES THROUGH THE WEEKEND.
SLIGHTLY MODIFIED AIRMASS...HOWEVER...FAVORS CONVECTIVE DEVELOPMENT
BEGINNING OVER HIGHER TERRAIN AND MOVING EAST INTO THE AREA. VERY
MINOR CHANGES TO EARLIER GRIDS FOR SLIGHTLY HIGHER CHANCE OF
PRECIPITATION MAINLY NORTHEAST ZONES FRIDAY NIGHT AS POSSIBLE MCS
FROM PANHANDLE DRIFTS SOUTH OR SOUTHEAST TOWARDS ROLLING PLAINS.

WEAK WESTERLY FLOW ALOFT IN GENERAL SEEMS BEST BET MUCH OF NEXT WEEK
WITH NORTHWEST TROF LINGERING THAT REGION...THOUGH SEEMS LESS LIKELY
THAN GFS TO DIG AGAIN INTO THE SOUTHWEST. THUS...NOT AS CONVINCED
ABOUT SOUTHWEST COMPONENT REDEVELOPING. PATTERN WOULD FAVOR DRY LINE
MAINLY WELL WEST OF THE AREA EACH DAY WITH MINIMAL OR ZERO RAIN
CHANCES. CANT RULE OUT A RIPPLE OR TWO PERHAPS ENERGIZING A FEW
STORMS THROUGH THE WEEK...BUT NO STRONG INDICATIONS OF ANY
PARTICULAR DAY(S) THAT MAY OCCUR. BACKED WINDS NOTICABLY FROM GFS
WIND FIELD IN ORDER TO MATCH GENERALLY PERSISTENT SOUTH-SOUTHEAST
LOW LEVEL WIND FLOW. SLIGHTLY WARMER TEMPERATURE TREND ALSO RETAINED
FROM PREVIOUS FORECAST.   MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       62  93  63  90 /  40  20  20  30
TULIA        64  92  66  88 /  40  20  20  30
PLAINVIEW    65  93  67  90 /  40  10  20  30
LEVELLAND    66  97  68  93 /  40  10  20  20
LUBBOCK      67  96  69  92 /  30  10  20  20
BROWNFIELD   69  99  70  95 /  30  10  20  20
CHILDRESS    68  93  71  89 /  30  20  30  30
SPUR         70  96  71  93 /  20  10  20  20
ASPERMONT    71  96  73  95 /  20  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Jun 17, 6:00 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUN 17 2004

TXZ021>044-181100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF THE SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW
ROLLING PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE NEAR
THE NEW MEXICO BORDER...AND THEN MOVE EAST AND NORTHEAST ACROSS THE
AREA.

GIVEN THE STEEP LAPSE RATES AND ASSOCIATED INSTABILITY...THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. THE
EXPECTED CONVECTIVE MODE WILL INITIALLY BE MULTICELL CLUSTERS...WITH
THE ACTIVITY POSSIBLY EVOLVING INTO A SQUALL LINE LATE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS
FRIDAY AFTERNOON AND EVENING...AND AGAIN SATURDAY AFTERNOON AND
EVENING.

DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE
A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION BOTH FRIDAY AND
SATURDAY AFTERNOON. AS A RESULT...ISOLATED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN NEW MEXICO FRIDAY
AFTERNOON AND AGAIN SATURDAY AFTERNOON...MOVING EAST ACROSS THE AREA.
A WEAK COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN TEXAS
PANHANDLE EARLY SATURDAY AND WILL PROVIDE AN ADDITIONAL FOCUS FOR
CONVECTIVE DEVELOPMENT. ANY STORM THAT DEVELOPS WILL HAVE THE
POTENTIAL TO BECOME SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND
SHEAR PROFILES. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE LOW ROLLING
PLAINS.

06/02

In the hours before

Special weather statement, Jun 17, 3:45 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT THU JUN 17 2004

TXZ021>038-180300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
345 PM CDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE
SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND
THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 900 PM CDT
THIS EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 17, 3:58 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT..CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT THU JUN 17 2004

.CORRECTED WATCH EXPIRATION TIME.

TXZ021>038-180300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
358 PM CDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE
SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND
THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 1000 PM CDT
THIS EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 17, 5:06 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
506 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             MACKENZIE RESERVOIR     34.55N 101.45W
06/17/2004  0.75 INCH        BRISCOE            TX   PUBLIC

0450 PM     HAIL             MEADOW                  33.34N 102.21W
06/17/2004  1.75 INCH        TERRY              TX   LAW ENFORCEMENT

            WINDOWS BROKEN FROM WIND-DRIVEN HAIL

0456 PM     HAIL             MEADOW                  33.34N 102.21W
06/17/2004  1.00 INCH        TERRY              TX   PUBLIC

&&

EJC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:18 PM CDTSevere Thunderstorm WarningLUBParmer57 min
Jun 16, 7:26 PM CDTSevere Thunderstorm WarningLUBYoakum49 min
Jun 16, 7:37 PM CDTSevere Thunderstorm WarningLUBBailey53 min
Jun 16, 7:44 PM CDTSevere Thunderstorm WarningLUBCochran61 min
Jun 16, 8:31 PM CDTSevere Thunderstorm WarningLUBBailey44 min
Jun 16, 9:06 PM CDTSevere Thunderstorm WarningLUBLamb54 min
Jun 16, 10:18 PM CDTSevere Thunderstorm WarningLUBLubbock57 min
Jun 17, 4:18 PM CDTSevere Thunderstorm WarningLUBBriscoe57 min
Jun 17, 4:40 PM CDTSevere Thunderstorm WarningLUBTerry35 min
Jun 17, 4:59 PM CDTSevere Thunderstorm WarningLUBHockley61 min
Jun 17, 5:07 PM CDTSevere Thunderstorm WarningLUBLynn53 min
Jun 17, 5:11 PM CDTSevere Thunderstorm WarningLUBGarza64 min
Jun 17, 5:12 PM CDTTornado WarningLUBBriscoe78 min
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningLUBCrosby59 min
Jun 17, 5:57 PM CDTSevere Thunderstorm WarningLUBLamb63 min
Jun 17, 5:58 PM CDTSevere Thunderstorm WarningLUBLynn62 min
Jun 17, 6:03 PM CDTFlash Flood WarningLUBLynn117 min
Jun 17, 6:07 PM CDTSevere Thunderstorm WarningLUBDickens68 min
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningLUBCrosby41 min
Jun 17, 6:29 PM CDTSevere Thunderstorm WarningLUBGarza46 min
Jun 17, 6:31 PM CDTTornado WarningLUBBriscoe89 min
Jun 17, 6:37 PM CDTFlash Flood WarningLUBBriscoe2 hr
Jun 17, 6:41 PM CDTSevere Thunderstorm WarningLUBKent64 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.